Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A generalized Weyl equidistribution theorem for operators, with applications

Authors: J. R. Blum and V. J. Mizel
Journal: Trans. Amer. Math. Soc. 165 (1972), 291-307
MSC: Primary 47A35; Secondary 28A65
MathSciNet review: 0328633
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The present paper is motivated by the observation that Weyl's equidistribution theorem for real sequences on a bounded interval can be formulated in a way which is also meaningful for sequences of selfadjoint operators on a Hilbert space.

We shall provide general results on weak convergence of operator measures which yield this version of Weyl's theorem as a corollary. Further, by combining the above results with the von Neumann ergodic theorem, we will obtain a Cesàro convergence property, equivalently, an ``ergodic theorem", which is valid for all (projection-valued) spectral measures whose support is in a bounded interval, as well as for the more general class of positive operator-valued measures. Within the same circle of ideas we deduce a convergence property which completely characterizes those spectral measures associated with ``strongly mixing'' unitary transformations. The final sections are devoted to applications of the preceding results in the study of complex-valued Borel measures as well as to an extension of our results to summability methods other than Cesàro convergence. In particular, we obtain a complete characterization, in purely measure theoretic terms, of those complex measures on a bounded interval whose Fourier-Stieltjes coefficients converge to zero.

References [Enhancements On Off] (What's this?)

  • [1] N. I. Ahiezer and I. M. Glazman, Teoriya lineĭnyh operatorov v gil′bertovom prostranstve, Gosudarstv. Izdat. Tehn.-Teor. Lit., Moscow-Leningrad,], 1950 (Russian). MR 0044034
  • [2] A. D. Aleksandrov, Additive set functions in abstract spaces, Mat. Sb. 8 (50) (1940), 307-348; ibid. 9 (51) (1941), 563-628; ibid. 13 (55) (1943), 169-238. MR 2, 315; MR 3, 207; MR 6, 275.
  • [3] Jean Dieudonné, Sur le théorème de Lebesgue-Nikodym. IV, J. Indian Math. Soc. (N.S.) 15 (1951), 77–86 (French). MR 0044610
  • [4] Nelson Dunford and Jacob T. Schwartz, Linear Operators. I. General Theory, With the assistance of W. G. Bade and R. G. Bartle. Pure and Applied Mathematics, Vol. 7, Interscience Publishers, Inc., New York; Interscience Publishers, Ltd., London, 1958. MR 0117523
  • [5] A. Ionescu Tulcea and C. Ionescu Tulcea, Topics in the theory of lifting, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 48, Springer-Verlag New York Inc., New York, 1969. MR 0276438
  • [6] J. V. Neumann, Algebraische Repräsentanten der Funktionen ``bis auf eine Menge vom Masse Null,'' J. Reine Angew. Math. 161 (1931), 109-115.
  • [7] M. A. Neumark, On a representation of additive operator set functions, C. R. (Doklady) Acad. Sci. URSS (N.S.) 41 (1943), 359–361. MR 0010789
  • [8] J. Neveau, Bases mathématiques du calcul des probabilités, Masson, Paris, 1964; English transl., Holden-Day, San Francisco, Calif., 1965. MR 33 #6659; MR 33 #6660.
  • [9] K. R. Parthasarathy, Probability measures on metric spaces, Probability and Mathematical Statistics, No. 3, Academic Press, Inc., New York-London, 1967. MR 0226684
  • [10] Alexandre Rajchman, Une classe de séries trigonométriques qui convergent presque partout vers zéro, Math. Ann. 101 (1929), no. 1, 686–700 (French). MR 1512561,
  • [11] Frédéric Riesz and Béla Sz.-Nagy, Leçons d’analyse fonctionnelle, Akadémiai Kiadó, Budapest, 1953 (French). 2ème éd. MR 0056821
  • [12] Flemming Topsøe, Topology and measure, Lecture Notes in Mathematics, Vol. 133, Springer-Verlag, Berlin-New York, 1970. MR 0422560

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47A35, 28A65

Retrieve articles in all journals with MSC: 47A35, 28A65

Additional Information

Keywords: Weak convergence of operator measures, ergodic theorem for spectral measures, convergence methods, generalized Riemann-Lebesgue Lemma
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society